propranolol (beta blockers)

Discussions in depression - new perspectives on depression. Get help if you are suffering, and discuss approaches if you are a therapist.

Postby hh23 » Wed Aug 15, 2007 2:40 pm

Hi i was given these today for my anxiety, i keep being sick and feeling dizzy and the doctor has put it down to anxiety which i am not sure if it is. I really don't know whether to try these meds alltho i feel i cud do with something just to help relax me a little.
Can anyone give me advice on these? x
hh23
Preferred Member
 
Posts: 331
Joined: Thu Jul 20, 2006 5:40 pm

Postby hazelbond » Thu Aug 16, 2007 7:33 am

Are you an any other meds?
hazelbond
Full Member
 
Posts: 218
Joined: Sun Jul 01, 2007 4:18 pm
Location: West midlands

Postby angeefranklin1973 » Thu Aug 16, 2007 10:05 am

Hiya,
I was on Propranalol (can't spell) awhile ago, they helped me relax abit but the new meds i'm on for anxiety are great!
My G.P. put me on Buspirone 5mg 3x daily, when i saw my consultant he hadn't heard of them, so he looked them up in the book and said my G.P. was very good as they arn't addictive and have few side effects!
There is loads of info on the internet, research the meds and weigh up whats good and bad with them and if you feel there is more benefit to taking them then give them a go! Good luck, i hope you find something to help!

Take care

Angee
angeefranklin1973
Junior Member
 
Posts: 28
Joined: Fri Aug 03, 2007 8:25 pm

Postby Hed Kandi » Thu Aug 16, 2007 10:22 am

hi hh23

I was prescribed these for high blood pressure a few years ago and i had no side affects from them whatsoever, they seemed to work well for me.

You may have read the side effects already, but if not here's what they are:

What side effects can be expected?

Beta-blockers reduce the amount of blood which the heart pumps out at each stroke. This leads to a fall in blood flow through the body tissues particularly affecting the skin, the muscles and the extremities (fingers, toes, etc). As a result people often complain of feeling listless or tired and experience cold hands and feet, especially for a few weeks after starting treatment. This is entirely predictable and to some extent is an indication that your treatment is working.

In most cases the body becomes tolerant to the above effects and they become much less troublesome as treatment continues. It may, however, prove to be an ongoing problem for those who have poor circulation in the first instance. This treatment might not be suitable for those who suffer from conditions affecting the circulation (intermittent claudication or calf pain on walking, Raynaud's phenomenon, systemic sclerosis, etc).

Beta-blockers reduce the flow of air through the bronchials (tubes) in the lung. Patients who suffer from asthma should not receive these medicines which can cause severe and potentially serious wheezing. You may also be affected if you have chronic bronchitis (especially smokers) but the extent of breathing problems can vary from relatively mild to severe.

Beta-blockers slow heart rate (this is how they stop palpitations). If this occurs excessively, however, you may become dizzy or feel faint. Your Doctor will check your pulse rate from time to time - this is an excellent method of establishing the correct dosage in your case. However, if you suffer from heart failure or heart rhythm problems related to a slow beat, treatment with a beta-blocker is best avoided.

These medicines, and Propranolol in particular, can cause sleep disturbances with the occurrence of vivid dreams or nightmares and insomnia.

Skin rashes are rarely reported but a "flare up" or general worsening in condition in people with psoriasis is not uncommon.

Sexually active men may experience difficulty in obtaining erections due to beta-blocker therapy and complete loss of erection (impotence) does occasionally arise.
Hed Kandi
Moderator
Moderator
 
Posts: 18544
Joined: Tue Aug 23, 2005 11:16 am

Postby megan » Thu Aug 16, 2007 1:06 pm

yes I had them for anxiety a long time ago and also had no side effects and they did make me slightly calmer. They do slow your heart rate down a bit and if your blood pressure is already a little on the low side, that could make you feel dizzy and sick. did you have these symptoms before you started them? In which case, it may well be anxiety. If they arent working though, go back and see the doctor as there are some effective ones around now but what works for one doesnt for another. Also anything like meditation or relaxation techniques and slowing your breathing down all help with anxiety. Also hypnotherapy/nlp is quite effective for dealing with anxiety

With the breathing sit comfortably, with your feet slightly apart, close your eyes and breathe in slowly for a count of 7, hold it for about four and breathe out to a count of about 11. Make sure your stomach rises as you breathe in and you are not breathing from your throat or chest. Do this seveal times and it slows down all the physical symptoms but may take some practice daily for a week or so. Perhaps you need longer term methods to get to your under-lying anxiety and its causes?

Best of luck!
megan
Moderator
Moderator
 
Posts: 3706
Joined: Thu Oct 14, 2004 9:53 pm

Postby angeefranklin1973 » Fri Aug 17, 2007 9:42 am

i find it hard to concentrate with the breathing techniques, my mind wanders all over the place! so my partner helps me by telling me what i need to do step by step so i don't loose track of wether i'm breathing in, counting or whatever! If you havn't got someone to help find some relaxing music and breathe with the beat! :)
A punch bag and Tai chi helps me aswell!

Good luck and take care!
angeefranklin1973
Junior Member
 
Posts: 28
Joined: Fri Aug 03, 2007 8:25 pm




  • Similar Topics
    Replies
    Views
    Last post

Return to Depression